Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Any Diabetes Experts About?

(10 Posts)

Get him to ask about a Glucagon kit. It is an injection of the hormone that tells the liver to dump stored sugar into the blood.

It's a little orange plastic box. Inside there's a vial of powder and a syringe of water. In a hypo emergency you inject the water into the powder, shake to mix it, draw it back into the syringe, and then stab it into your dh. It goes in anywhere, you can't overdose, only side effects are that he might throw up later. Its designed to be used by non-professionals. You just keep the kit in your fridge - might save his life one day.

Montybojangles Mon 01-Jul-13 22:05:01

Ah, mixed insulin. Definitely needs to change to seperating out his fast and long acting insulins (means more injections but is a lot more flexible and easier to suit daily variations in what you do/eat etc). It's a little more work at the beginning, but as paddy says it will make life much much easier in the long term.

Good luck, and there's lots of support around for him if he is happy to try.

(Lantus and Levemir are 2 different long acting insulins by the way, I thought he must be on one of these. good reminder for me to never make an assumption!!)

hahathatsme Mon 01-Jul-13 13:28:48

well thats encouraging thanks paddy, will push the 4x thing!

paddyclampo Mon 01-Jul-13 09:41:28

OMG he's only on 2 insulin shots a day?? That makes it really difficult to control! I remember as a kid getting my childhood back when I switched from 2 shots onto 4/5 a day - much, much easier!!

I think he needs to speak to his team about complete treatment review! Agree also with monty that he wants to watch out as far as the DVLA is concerned cos they've gone mega strict

hahathatsme Mon 01-Jul-13 08:04:49

thanks bo, hadnt even thought of the driving thing. I do most of the driving but he's still hate to lose it! Alcohol was probably a factor at christmas, but we barely drink the rest of the time.

He takes ramipril and provostatin, none of the 'L' ones mentioned.

He IS perhaps losing awareness? I do find it's me that picks up on it most of the time (why I was surprised I didn't yesterday) as he acts silly drunk and becomes much more amiable!

I'll look into the faulty readings idea. He has suggested going on the 4x day insulin and testing much more regularly. 2x has been fine, maybe it's age??

Montybojangles Mon 01-Jul-13 07:14:15

PS. Clearly he is also putting his health at risk, but the reason I emphasise the driving issue is that this often motivates men more than their health (sadly).

Montybojangles Mon 01-Jul-13 06:50:54

He really urgently needs to see a diabetes specialist nurse, not the diabetes nurse at the GP surgery, but a specialist nurse. If he is seen at the diabetes hospital clinic then he should have the contact details for them, or the consultants secretary can give you them.

If he has been having more frequent hypos recently he may well be losing his hypo awareness, meaning he has reduced or absent symptoms until he is far too low. Hypo symptoms can change over time.

Is he taking Lantus or Levemir at night? It sounds like his insulin doses are all wrong. Get him to test in the middle of the night to see if he is dropping (but not noticing). He may need a reduction in his background insulin.

He needs to take this very seriously, or he will end up losing his driving licence. Please tell him he (legally and morally) must check his BG pbefore he drives, be 5mmol or more to drive, if hypo before or while driving he needs to treat and wait 45 minutes before driving, as it takes this long to be fully recovered and have perfect responses and so be fit to drive again. He should also report to the DVLA if he has had 2 hypos in the past 12 months that have needed external assistance to recover-that's either you helping, or an ambulance, or if he has lost his hypo awareness.

you can have a standby emergency treatment called glucagon for his unresponsive hypos. It's given as an injection, but works very quickly. You will need training on how and when to administer it, again, a diabetes specialist nurse can do this.

I'm a bit shock he didn't get any help with this at his review. He may well have a perfect HbA1c, but it isn't showing that his average is made up of highs and lows. Please tell him that the specialists aren't there to judge or "tell him off", they are there to help you stop diabetes having too negative effect on your life. He really does need to tell them any problems he is having.

On a final note, do his bad night hypos happen after heavier than usual alcohol intake? If so he might need to take a night time carb snack to reduce the risk of it happening.

CheeryCherry Sun 30-Jun-13 22:48:31

Sounds scary, and I hope he's feeling better now. This happened recently to my dad and after several frighteningly quick hypos, we discovered his testing machine wasn't working properly, had been giving a false higher reading.
Also we kept a strict food diary from then on, logging it with several BG tests throughout the day. The diabetic nurse then helped him adjust his meds. Does he have a one to one contact to speak to?
It's not uncommon, and can be resolved, but unfortunately its a slow process.

paddyclampo Sun 30-Jun-13 22:40:42

Does he feel it coming on? I sometimes go low very quickly but I have anough warning to stop what i'm doing, get the lucozade etc. Is he on novorapid & lantus? Maybe he needs to reduce his lantus? What level does he normally go to bed with?

hahathatsme Sun 30-Jun-13 22:20:15

DH is type 1, has been since childhood (is in his 30s now). Approx. once a year he'll have a bad hypo during the night where I'll wake up covered in his sweat and he's unresponsive and I have to try to get him to swallow some syrup. After that he's usually right as rain, only once have I needed to call an ambulance (which he hates) - last christmas. Since christmas though the hypos have got more frequent and become monthly, always at night.

However, this morning after a bowl of porridge with a spoonful of sugar and his insulin, he started showing signs of becoming low. What concerned me was the speed with which he detoriated - MUCH faster than usual. One minute he was being a bit slow in the living room, the next attempting to put his shoes on, very badly. I was outside the door waiting for him with our toddling 15mo in my arms. When I saw this with the shoes and him start to fumble I thought it would be better he went and sat on our bed - the bedroom is right next to the door - while I got him some syrup, as our step is under construction and if you fall you'd drop a few feet onto stone.

Anyway, he wasn't listening to me so I went and started pushing him towards the bedroom asking him please to go sit on the bed, and he started sort of, convulsing, which I've never seen before. I knew he;d fall, but with the baby in my arms near the open door I had t make a decision about what to do and as he was fighting me I decided it had to be to put the baby safely in her playpen and just let him fall sad

I didn't see exactly what happened but he fell against the wall and seemed to struggle and fell against a tin of paint in the hallway and I immediately rang 999 and explained that he seemed to be out cold - I couldn't even see him breathing and briefly thought he was dead! While the ambulance was on it's way I managed to get half a spoonful of syrup into him and VERY quickly he was back talking to me - trying to get out the door, saying he was fine and don't be silly, you haven't rung an ambulance! By the time they arrived he was sat on the bed and responding fairly normally.

But this was all far too quick and easy, usually when he's THAT low it's a spoonful of syrup and maybe 2 granola bars and at least half an hour before he's back talking to you.

The ambulance crew just said he'd got low. They completely brushed off my concerns about how most of it didn't fit his usual reaction. I checked this with his brother and he said it didn't at all fit either, you usually get a lot more warning and he doesn't come round so quick, no convulsing/twitching either. He himself HATES any kind of medical intervention so of course denies any of it was a problem - just low - even though he's been mincing around as though he's sick/in pain all day sad I have felt quite traumatised by the whole thing though - he doesn't remember any of it, but I thought he'd died there and then!!

Just wanted to ask (and thanks for sticking with me this long) CAN this happen? Totally unusual symptoms for a usual occurrence (hypo) or is there some problem here which is worsening which should be addressed? He is good taking his insulin and regularly has checkups at hospital, obviously nothing flagged up at the last one a few weeks ago but he may fob the doctor of just to get out quicker and avoid further testing!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now